A 77-year-old woman with mild coronary heart disease also suffers with diverticulitis. Her cardiologist wants her to take a blood thinner for her heart disease, but her gastroenterologist does not favor any medicine that might irritate her stomach or intestines. What to do?
Balancing the risk and benefits of any medication for an individual is often more art than science. The scenario presented in this question is one often confronted by physicians; while each situation is unique, some additional facts may be helpful. While any dose of aspirin will increase your risk of bleeding, the higher the dose, the higher the risk for bleeding. But only a small dose of aspirin is needed to obtain its cardiovascular benefits: 81 mg per day or possibly as little as 81 mg every Monday, Wednesday, and Friday may be all that is needed. Additional protection against aspirin-induced gastrointestinal bleeding can be afforded by taking a proton pump inhibitor medication like omeprazole or a protective medicine called misoprostol. Sometimes an H-2 blocker such as ranitidine may be recommended.
A careful evaluation of the risk of bleeding against the risk of having a cardiovascular event can be ascertained only through a complete physician evaluation.
Health Advice Disclaimer: The information provided on this website is for the general information of the reader and to help patients become better informed to consult with their own physician. It does not constitute a doctor-patient relationship, and it is not a substitute for professional medical advice. You should not use the information on this website for diagnosing or treating… Read more >>